Why have I been prescribed potassium after heart surgery?
I had surgery recently and was prescribed potassium supplements, why is this?
Senior cardiac nurse Christopher Allen says:
Potassium is an important mineral that helps our bodies to function normally, particularly your nerves and muscles.
Because your heart is a muscle and is controlled by your nervous system, having levels of potassium that are too high or too low can affect the way it works. This might include abnormal heart rhythms such as atrial fibrillation, which you’re already at an increased risk of having following cardiac surgery.
Research suggests that having your potassium at a certain level within the ‘normal’ range helps to prevent atrial fibrillation after surgery, so most likely you have been prescribed the supplements because your potassium is below the normal or target range.
You would normally only take this medication for a short time after surgery, unless your potassium levels are consistently too low.
As with any medication there may be some side effects. The most common side effects include diarrhoea, nausea and stomach pain or wind.
Meet the expert
Christopher Allen helps manage the BHF’s genetic information service and has extensive specialist experience of working in coronary care.